Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Columbia, SC

June 27, 2018Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2018, 6:55 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2018, 6:55 PM EDT (22:55 UTC)
Expired
Jun 27, 2018, 7:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS52 KCAE 272255
SVRCAE
SCC025-055-057-272345-
/O.NEW.KCAE.SV.W.0121.180627T2255Z-180627T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
655 PM EDT WED JUN 27 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lancaster County in central South Carolina...
  Western Chesterfield County in central South Carolina...
  Central Kershaw County in central South Carolina...

* Until 745 PM EDT.

* At 655 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles north of Lancaster to near Kershaw to 8
  miles northwest of Camden, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Pageland, Kershaw, Elgin, Heath Springs, Mcbee,
  Jefferson, Bethune and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3482 8079 3481 8029 3459 8015 3437 8028
      3434 8033 3434 8036 3431 8036 3429 8040
      3431 8080 3458 8069 3486 8087 3487 8079
TIME...MOT...LOC 2255Z 269DEG 29KT 3481 8074 3458 8061 3436 8072 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
3 follow-up statements
848 
WWUS52 KCAE 272314
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
714 PM EDT WED JUN 27 2018

SCC025-055-057-272345-
/O.CON.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
714 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LANCASTER...WESTERN CHESTERFIELD AND NORTHEASTERN
KERSHAW COUNTIES...

At 713 PM EDT, severe thunderstorms were located along a line
extending from 10 miles west of Pageland to 9 miles east of Kershaw
to 7 miles northeast of Camden, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pageland, Kershaw, Mcbee, Jefferson and Bethune. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3481 8070 3481 8029 3459 8015 3437 8028
      3434 8033 3434 8036 3431 8036 3429 8040
      3431 8068 3449 8063
TIME...MOT...LOC 2313Z 269DEG 29KT 3481 8057 3458 8044 3436 8055 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
140 
WWUS52 KCAE 272333
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
733 PM EDT WED JUN 27 2018

SCC057-272342-
/O.CAN.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Lancaster SC-
733 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
      3429 8040 3430 8049 3447 8046 3458 8050
      3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2332Z 269DEG 29KT 3481 8040 3458 8027 3436 8038 

$$

SCC025-055-272345-
/O.CON.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Chesterfield SC-Kershaw SC-
733 PM EDT WED JUN 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES...

At 732 PM EDT, severe thunderstorms were located along a line
extending from near Pageland to 14 miles southwest of Chesterfield to
10 miles west of Clyde, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mcbee and Bethune. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
      3429 8040 3430 8049 3447 8046 3458 8050
      3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2332Z 269DEG 29KT 3481 8040 3458 8027 3436 8038 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
286 
WWUS52 KCAE 272346
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
746 PM EDT WED JUN 27 2018

SCC025-055-272356-
/O.EXP.KCAE.SV.W.0121.000000T0000Z-180627T2345Z/
Chesterfield SC-Kershaw SC-
746 PM EDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHESTERFIELD AND
NORTHEASTERN KERSHAW COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeastern Kershaw County until 815 PM.


LAT...LON 3437 8028 3434 8033 3434 8037 3431 8036
      3429 8040 3430 8049 3447 8046 3458 8050
      3461 8041 3462 8041 3462 8020 3459 8015
TIME...MOT...LOC 2346Z 269DEG 29KT 3481 8029 3458 8016 3436 8027 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:40 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 27, 6:40 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
640 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.

Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main concern is band of showers and thunderstorms, some strong
to severe, to the N and NW of our TAF sites drifting to the SE.
Increasing confidence of thunderstorms affecting our TAF sites
late today through early tonight. Strong gusty and shifting
winds expected, and possibly hail, with the stronger storms.

Storms should be east of the TAF sites by 05Z tonight with
another round of low ceilings or visibility restrictions
possible late tonight into early Thursday morning. Return to
VFR expected later Thursday morning, with scattered
thunderstorms possible again Thursday afternoon, favoring the
southernmost TAF sites OGB/AGS/DNL.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 4:14 AM EDT, 14 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms on Thursday afternoon could contain damaging wind and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 2:14 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
            HOWARD ROAD AND WHITE OAK ROAD.

&&

LCV
Local storm report, Jun 27, 2:21 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     5 ENE THOMSON           33.48N 82.42W
06/26/2018                   MCDUFFIE           GA   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
            TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
            ROAD.

&&

LCV
Special weather statement, Jun 27, 5:37 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
537 PM EDT WED JUN 27 2018

SCZ020-021-272230-
Fairfield SC-Newberry SC-
537 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield and Newberry Counties Until 630 PM EDT....

At 537 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lockhart to
near Waterloo, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Newberry, Whitmire, Prosperity, Pomaria, Silverstreet, Kinards and
Blackstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 62 and 83.
 Interstate 77 near mile marker 50.

LAT...LON 3454 8099 3414 8156 3419 8173 3422 8193
      3430 8190 3437 8178 3453 8164 3449 8157
      3445 8154 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 2137Z 280DEG 29KT 3474 8142 3432 8207

fwa
Special weather statement, Jun 27, 6:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
642 PM EDT WED JUN 27 2018

SCZ022-028-029-031-272330-
Sumter SC-Kershaw SC-Richland SC-Lee SC-
642 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of Sumter...south
central Kershaw...southeastern Richland and southern Lee Counties
Until 730 PM EDT....

At 641 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Camden to near Five Points, moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Columbia, Sumter, South Sumter, Eastover, Mulberry, Oakland,
Millwood, Mayesville, Pinewood, Lynchburg, Cane Savannah, Oswego,
Dalzell, Lakewood, Privateer, Wedgewood, East Sumter, Cherryvale,
Rembert and Stateburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 101 and 106.
 Interstate 95 between mile markers 139 and 146.

LAT...LON 3369 8054 3373 8063 3374 8062 3376 8066
      3377 8066 3376 8068 3389 8095 3423 8052
      3414 8014 3409 8008 3408 8003 3404 7999
      3401 7993
TIME...MOT...LOC 2241Z 274DEG 20KT 3418 8052 3395 8095

fwa
Local storm report, Jun 27, 6:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     3 NE PEAK               34.27N 81.29W
06/27/2018                   FAIRFIELD          SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR THE TOWN OF
            JENKINSVILLE ALONG HIGHWAY 215 AND MCKENNIN
            ROAD.

&&

LCV
Local storm report, Jun 27, 6:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SSW IRWIN             34.65N 80.84W
06/27/2018                   LANCASTER          SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
            200 AND BETHEL ROAD.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:03 PM EDTSpecial Weather StatementCAEEdgefield57 min
Jun 26, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda67 min
Jun 26, 8:16 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jun 26, 9:22 PM EDTSpecial Weather StatementCAEAiken, Barnwell53 min
Jun 26, 10:07 PM EDTSevere Thunderstorm WarningCAEMcCormick68 min
Jun 27, 5:35 PM EDTSevere Thunderstorm WarningCAELancaster55 min
Jun 27, 5:37 PM EDTSpecial Weather StatementCAENewberry53 min
Jun 27, 6:28 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster32 min
Jun 27, 6:42 PM EDTSpecial Weather StatementCAELee, Sumter48 min
Jun 27, 7:29 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min
Jun 27, 7:58 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg47 min
Jun 27, 7:59 PM EDTSpecial Weather StatementCAEAiken, Bamberg, Barnwell61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.